Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 95, NWS Midland/Odessa, TX

May 26, 20144 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2014, 8:41 PM CDT for 4 counties in Texas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2014, 8:41 PM CDT (01:41 UTC)
Expired
May 26, 2014, 9:45 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:57 PM CDTHAIL 1.757 Nw North Reagan Fire, TXGOLFBALL SIZE HAIL REPORTED AT WESTERN GAS PLANT
May 26, 9:23 PM CDTHAIL 1.751 N North Reagan Fire S, TXSHERRIFF/S OFFICE REPORTED GOLF BALL HAIL AND BRIEF FUNNEL CLOUD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:03 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS54 KMAF 270141
SVRMAF
TXC173-329-383-461-270245-
/O.NEW.KMAF.SV.W.0095.140527T0141Z-140527T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
841 PM CDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GLASSCOCK COUNTY IN WEST TEXAS...
  SOUTHEASTERN MIDLAND COUNTY IN WEST TEXAS...
  NORTHERN REAGAN COUNTY IN WEST TEXAS...
  NORTHEASTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 945 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MIDKIFF...OR 25 MILES SOUTHWEST OF GARDEN
  CITY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  BIGBY CORNER...
  NORTH REAGAN FIRE STATION...
  SAINT LAWRENCE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3143 10126 3162 10197 3185 10186 3168 10126
TIME...MOT...LOC 0141Z 286DEG 32KT 3169 10179

$$
1 follow-up statement
131 
WWUS54 KMAF 270203
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CDT MON MAY 26 2014

TXC173-329-383-461-270245-
/O.CON.KMAF.SV.W.0095.000000T0000Z-140527T0245Z/
GLASSCOCK-MIDLAND-REAGAN-UPTON-
903 PM CDT MON MAY 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN UPTON...NORTHERN REAGAN...SOUTHEASTERN MIDLAND AND
SOUTHERN GLASSCOCK COUNTIES...

AT 900 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED NEAR NORTH REAGAN FIRE STATION...OR ABOUT 17 MILES SOUTHWEST
OF GARDEN CITY...MOVING EAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME
NORTH CENTRAL REAGAN COUNTY...EXTREME SOUTH CENTRAL GLASSCOCK COUNTY
AND NORTH CENTRAL REAGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3143 10126 3162 10197 3185 10186 3168 10126
TIME...MOT...LOC 0203Z 286DEG 32KT 3164 10157

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:36 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, May 26, 2:36 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT Mon May 26 2014

.DISCUSSION...
Looking for one final round of convection today before the upper
level low over New Mexico finally moves east of the area. Current
SPC mesoanalysis shows a Theta-E ridge matching a line of
developing cumulus from the Glass Mountains, north to the NM/TX
state line. SB CAPEs are greater than 2KJ/Kg but MLCAPEs are
closer to 1KJ/Kg which is more likely the case right now given the
ragged appearance of the cu field and relatively modest surface
temperatures. All models show the cap has eroded thus the sudden
increase in low clouds, but this could inhibit additional heating
and limit CAPEs below their maximum potential. An upper trough
rotating around the upper low will arrive around 0Z which is when
the threat for severe weather will be greatest.

Regardless of whether storms become severe, there will be
precipitation and the highest PoPs will be across the Permian
Basin and lower Trans Pecos this evening. PoPs will shift east
after midnight with rain chances ending tomorrow as the upper low
moves east. The upper will not make much progress and will become
stationary over east Texas and remain through the remainder of the
week. This will keep a ridge over New Mexico and the resulting
northerly flow will prevent much warming with high temps holding
to near normal levels.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 60  89  63  89  /  40   0   0   0
BIG SPRING TX              63  88  64  87  /  50  10   0   0
CARLSBAD NM                59  91  65  92  /  20   0   0   0
DRYDEN TX                  68  94  70  93  /  30  10   0   0
FORT STOCKTON TX           64  93  66  91  /  30   0   0   0
GUADALUPE PASS TX          59  86  63  86  /  20   0   0   0
HOBBS NM                   57  87  62  88  /  30   0   0   0
MARFA TX                   55  89  59  87  /  20   0   0   0
MIDLAND INTL AIRPORT TX    63  90  64  89  /  40   0   0   0
ODESSA TX                  63  90  65  89  /  40   0   0   0
WINK TX                    61  94  65  93  /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until Midnight MDT tonight FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH until 1 AM CDT Tuesday FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Pecos...Reagan...Scurry...Terrell...Upton...
     Ward...Winkler.

&&

29/10
Hazardous weather outlook, May 26, 2:48 PM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT MON MAY 26 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
248 PM CDT MON MAY 26 2014 /148 PM MDT MON MAY 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY AGAIN TODAY AND TONIGHT ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO. BEST CHANCES WILL BE OVER THE PERMIAN
BASIN...DECREASING SOUTHWEST TOWARDS THE PRESIDIO VALLEY. ANY
STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...
HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL. SOME STORMS COULD
BECOME SEVERE... WITH HAIL TO THE SIZE OF GOLF BALLS OR
LARGER...AND DAMAGING WINDS TO AROUND 65 MPH.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED
WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING.
A FLASH FLOOD WATCH REMAINS IN EFFECT ALONG AND NORTH OF THE
PECOS...INCLUDING ALL EDDY COUNTY...THROUGH 1 AM CDT TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY OVER SCURRY...
MITCHELL...AND REAGAN COUNTIES. A FEW STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 26, 5:29 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             COAHOMA                 32.29N 101.31W
05/26/2014  E1.50 INCH       HOWARD             TX   PUBLIC

            IN ADDITION, REPORTING 50-60MPH WINDS

&&

AMBER.HLUCHAN
Special weather statement, May 26, 5:31 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT MON MAY 26 2014

TXZ045-262300-
GAINES-
531 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EASTERN GAINES COUNTY UNTIL 600 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
GAINES COUNTY AIRPORT AT 531 PM CDT...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3294 10225 3268 10222 3256 10268 3273 10276
TIME...MOT...LOC 2231Z 250DEG 25KT 3267 10262
Local storm report, May 26, 5:36 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 W SANDERSON           30.14N 102.43W
05/26/2014  E1.00 INCH       TERRELL            TX   FIRE DEPT/RESCUE

&&

AMBER.HLUCHAN
Local storm report, May 26, 5:42 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

MH
Special weather statement, May 26, 7:14 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT MON MAY 26 2014

TXZ052-053-270045-
HOWARD-MITCHELL-
714 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL HOWARD AND WEST CENTRAL MITCHELL COUNTIES UNTIL 745
PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 5 MILES
NORTHWEST OF MIDWAY AT 713 PM CDT...MOVING EAST AT 20 MPH. THIS STORM
MAY INCREASE RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3234 10164 3245 10154 3249 10120 3230 10100
      3221 10119 3227 10154
TIME...MOT...LOC 0013Z 269DEG 18KT 3234 10142
Special weather statement, May 26, 7:23 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT MON MAY 26 2014

TXZ062-063-069-070-270115-
GLASSCOCK-MIDLAND-REAGAN-UPTON-
723 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN UPTON...NORTHWESTERN REAGAN...SOUTHERN MIDLAND
AND SOUTHWESTERN GLASSCOCK COUNTIES UNTIL 815 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF VALLEY VIEW
AT 723 PM CDT...MOVING EAST AT 30 MPH. THIS STORM MAY QUICKLY BECOME
SEVERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3200 10178 3163 10171 3165 10225 3192 10223
TIME...MOT...LOC 0023Z 267DEG 33KT 3190 10199

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:07 PM CDTFlash Flood WarningMAFGlasscock, Midland3 hr
May 26, 7:10 PM CDTTornado WarningMAFGlasscock35 min
May 26, 7:14 PM CDTSpecial Weather StatementMAFHoward31 min
May 26, 7:23 PM CDTSpecial Weather StatementMAFMidland52 min
May 26, 7:42 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland33 min
May 26, 7:44 PM CDTTornado WarningMAFGlasscock31 min
May 26, 8:13 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan62 min
May 26, 8:56 PM CDTTornado WarningMAFGlasscock, Reagan34 min
May 26, 9:46 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan59 min
May 27, 5:32 AM CDTDense Fog AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.